Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 267, NWS Nashville, TN

July 16, 2012Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2012, 7:13 PM CDT for Giles County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Jul 16, 2012, 7:34 PM CDT
In force
21 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2447 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS54 KOHX 170013
SVROHX
TNC055-170115-
/O.NEW.KOHX.SV.W.0267.120717T0013Z-120717T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 815 PM CDT

* AT 701 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH...AND LARGE HAIL. THE STORM WAS NEAR ELKTON...
  AND NEARLY STATIONARY. 


* LOCATIONS IMPACTED INCLUDE...
  ELKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3504 8704 3523 8703 3524 8683 3503 8683
TIME...MOT...LOC 0012Z 024DEG 4KT 3513 8694

$$

FORECASTER:
19
1 follow-up statement
136 
WWUS54 KOHX 170034
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
734 PM CDT MON JUL 16 2012

TNC055-170043-
/O.CAN.KOHX.SV.W.0267.000000T0000Z-120717T0115Z/
GILES TN-
734 PM CDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILES COUNTY IS
CANCELLED...

DOPPLER WEATHER RADAR INDICATES THAT THE STORM WHICH PROMPTED THE 
WARNING HAS WEAKENED CONSIDERABLY AND HAS DROPPED BELOW SEVERE
THRESHOLD. 

LAT...LON 3504 8704 3523 8703 3524 8683 3503 8683
TIME...MOT...LOC 0033Z 024DEG 4KT 3511 8695

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:38 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 3:38 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT MON JUL 16 2012

.DISCUSSION...
FORECAST QUANDARIES...TEMPS AND SHWR/TSTM CHANCES LATE WEEK INTO
EARLY NEXT WEEK.

AS FOR TONIGHT...AS THE EVENING PROGRESSES AND DIURNAL INFLUENCES
SUBSIDE...WILL TRANSITION FROM A SLIGHT CHANCE OF EVENING SHWRS/TSTMS
TO LOCATIONS DRY THRU THE REMAINDER OF TONIGHT. AFTER MIDNIGHT...
MOST LOCATIONS WILL HAVE THE POTENTIAL...AS THE LATE NIGHT HRS PROGRESS...
FOR PATCHY FOG DEVELOPMENT. AS FOR TEMPS...ESPECIALLY AROUND METRO
NASHVILLE...CONSENSUS MODEL HEAT ISLAND EFFECT A LITTLE TO PRONOUNCED
WITH LOW TEMPS TRENDS AS OF LATE...AND WILL LOWER BY A COUPLE OF
DEGREES. GFS MOS MAY BE TOO COOL FOR THE PLATEAU AND LEANED TOWARD
WARMER NAM MOS VALUES.

AS FOR TUE THRU WED NIGHT...WITH THE GENERAL PERSISTENCE OF AN UPPER
LEVEL RIDGING PATTERN...A SFC RIDGING PATTERN GENERALLY PROVIDING A TAP
TO SOUTHERLY MOISTURE FLOW...AND DIURNAL HEATING INFLUENCES...BELIEVE
A PATTERN OF MAINLY LATE MORNING TO EARLY EVENING SHWRS/TSTMS WILL OCCUR
ON TUE THRU WED. THERE MAY EVEN BE A SLIGHT STRENGTHENING IN THE UPPER
LEVEL RIDGING PATTERN TO PROVIDE A LITTLE MORE SUBSIDENCE TO INCREASE
HIGHS BY A FEW DEGREES...AND WITH A RELATIVELY RICH SUMMERTIME MOISTURE
PATTERN IN PLACE...DURING THE AFTERNOON HRS...THIS WILL RESULT IN HEAT
INDEX VALUES APPROACHING 103 TO 104 DEGREES FOR LOCATIONS W OF THE PLATEAU.
CAN NOT TOTALLY RULE OUT A LOCATION HERE OR THERE HAVING HEAT INDICES VALUES
AROUND 105 DEGREES...BUT AT THIS TIME JUST DO NOT THINK IT WILL BE WIDESPREAD
ENOUGH TO WARRANT AN ADVISORY. THUS...AND IN AGREEMENT WITH OUR OFFICES
TO OUR NORTH...NEAR PRESS TIME...WILL ISSUE AN SPS HIGHLIGHTING HEAT
INDEX VALUES IN THE 103 TO 104 RANGE FOR TUE AND WED. THUS...EXPECT
HIGHS TUE AND WED TO BE IN THE MID 90S...AROUND 90 PLATEAU WITH LOWS
IN THE LOWER 60 MID 70S...UPPER 60S TO AROUND 70 PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...AS MENTIONED IN THIS
MORNINGS DISCUSSION...THE ANTICYCLONE THAT HAS BEEN FEEDING THE
SE U.S. WITH SUCH RICH MOISTURE WILL SLOWLY TRANSLATE WESTWARD AND
MIX WITH THE DRIER RIDGE OVER THE MIDWEST. THIS WILL TRANSITION
OUR H5 FLOW TO NORTHWEST BY THU. GFS...AND TO SOME EXTENT THE EURO
NOW TOO...NEVER LETS UP THE DEEP MOISTURE ADVECTION. HOWEVER...
OVERALL...THE NAM/DGEX SEEMS TO NOT KEEP AS MUCH MOISTURE ACROSS
THE MID STATE. SOME CONTINUANCE IS EXPECTED IN THE OVERALL SFC
HIGH PRESSURE PATTERN AND GULF MOISTURE ADVECTION PATTERN AS A SFC
FRONT SLOWLY MOVES SWD CLOSER TO THE MID STATE BY FRI NIGHT INTO
SAT...BUT WITH UPPER LEVEL FLOW TRANSITIONING TO A MORE NWLY
NATURE...UPPER LEVEL DISTURBANCES WILL PLAY A BIGGER PART IN
INDUCING SHWR/TSTMS ACTIVITY. OVERALL...AM STICKING WITH THE EURO
SOLUTION FOR THE POSSIBLE MOVEMENT INTO AND THRU THE MID STATE ON
SAT OF THE ABOVE MENTIONED FRONT...BUT OVERALL CONFIDENCE IS NOT
TOO HIGH ON ANY PARTICULAR MODEL SOLUTION. WILL LEAN CLOSE TO PREVIOUS
FORECAST REASONING WITH A GENERAL TYPICAL SUMMERTIME PATTERN FOR
POPS WITH CHANCE OF SHWRS/TSTMS DURING THE DAY AND A SLIGHT CHANCE
OF SHWRS/TSTMS DURING THE EVENING HOURS. AFTERNOON HIGH TEMPS WILL
BE IN THE LOW TO MID 90S...BY 80S PLATEAU FROM THU THRU THE FIRST
PART OF NEXT WEEK. LOWS DURING THIS TIME PERIOD WILL BE IN THE LOW
TO MID 70S...MID TO UPPER 60S PLATEAU.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  95  73  96 /  20  30  20  30
CLARKSVILLE    70  93  72  95 /  20  30  20  30
CROSSVILLE     68  89  69  90 /  20  40  30  40
COLUMBIA       71  95  72  96 /  20  30  20  30
LAWRENCEBURG   70  95  72  95 /  20  30  20  30
WAVERLY        71  94  72  96 /  20  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jul 16, 5:47 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
547 AM CDT MON JUL 16 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-171100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
547 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON HOURS THROUGHOUT THE WEEK. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH LOCALIZED FLOODING POTENTIAL.

HEAT INDEXES WILL RISE INTO THE TRIPLE DIGITS BY MID WEEK AND BECOME
HAZARDOUS TO THOSE WORKING OUTDOORS WITH RESPIRATORY ISSUES AND
HEAT RELATED ILLNESSES.

TB12

In the hours before

Special weather statement, Jul 16, 3:57 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
357 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31
Special weather statement, Jul 16, 4:33 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CDT MON JUL 16 2012

TNZ061-162230-
MARSHALL-
433 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF LEWISBURG...NEARLY STATIONARY.

THIS STORM MAY PRODUCE BRIEF WIND GUSTS OF 30 TO 40 MPH...WHICH CAN
BREAK LIMBS FROM TREES AND TOPPLE POORLY ROOTED WEAK TREES. IN ADDITION
TO THE WIND...YOU CAN EXPECT TORRENTIAL DOWNPOURS AND RAINFALL RATES
OF ONE HALF TO ONE INCH AN HOUR...WHICH MAY CAUSING PONDING OF WATER IN
LOW LYING AND POORLY DRAINED AREAS.

LAT...LON 3567 8680 3571 8672 3569 8664 3559 8666
      3558 8679

19
Special weather statement, Jul 16, 4:46 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
446 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:21 PM CDTSpecial Weather StatementOHXCannon39 min
Jul 16, 8:59 PM CDTSpecial Weather StatementOHXCannon2 hr
Jul 16, 9:01 PM CDTSevere Thunderstorm WarningOHXDeKalb29 min
Jul 16, 9:12 PM CDTAreal Flood AdvisoryOHXCannon, Warren63 min
Jul 17, 5:49 PM CDTSpecial Weather StatementOHXWayne26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.